This week I am recovering from the intense frivolity of last week’s vacation. (Super Grover wasn’t the only one having fun.) In case you were wondering, I flossed every night we were away. Consider me a living example of the potential for change.
Hey, wasn’t the moon super last night? I figured I’d better take a look, knowing I’d likely miss the next supermoon eclipse 18 years hence. I got so excited when I saw the looming red ball through our window…until I realized it was our streetlight. But less than an hour later, the cloud cover dissipated and I saw a partially eclipsed red moon. Neat-o.
Now on to weightier matters. I always thought a dilemma was trouble choosing between two alternatives. “Do I eat the red velvet or the maple bacon donut?” According to J. and the dictionary, a dilemma is a choice between two equally negative alternatives, as in, should I clean the toilet or clear out the gutters? Who are we kidding? I never do either of those things.
Now that I understand what a dilemma is, I have one regarding my health. I think my new chemo is affecting me in two ways I’m not digging: it’s making me exhausted and it’s making me fat. Remember, this medication is not supposed to affect my cancer at all; it’s to help me with the symptoms associated with my polycythemia. Do I stay on a medication that’s supposed to help me or do I get off the darn stuff? Would you stay on a medication that had such negative side effects?
I’d like to think I’ve accepted that my weight is largely beyond my control of late. I don’t like gaining weight, but if gaining weight is a side effect of a medication’s helping me, I accept that. I even went out and bought a few pairs of pants that I did not have to squeeze my ever-enlarging tuchus into. (The brilliant person who came up with stretch pants should be nominated for the Nobel prize in body image.) I didn’t enjoy the expedition, but I’ve learned that pants fit me better now that my tuchus is almost as large as my spleen-filled belly.
To be fair, some of this weight is fluid, which suggests that my liver ain’t happy. I know it’s fluid because my eyes are as puffy as my Basset hound’s most mornings, and the deep indentations from my socks take hours to subside at the end of the day. These, folks, are sure signs of fluid retention, and not just my defensive excuse for eating too much of late. We’ll leave the other obvious sign to your vivid imagination, sweet pea pea.
It’s the fatigue that I’m struggling with more. My naps are becoming longer and deeper, and I am awakening more slowly. J. is hiding my car keys more frequently because I’m walking around in a stupor. Is there any point taking medication that’s supposed to make me feel better if I’m not awake to experience it?
Next week I see Dr. Blood, and I will be asking her this very question. I was hopeful about this new chemo, but I’m ready to call it quits. We’ll see what she says.